North Carolina, 2003Flash Flood in North Carolina, July 29, 2003
July 29, 2003 · NWS MHX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 29, 8:24 PM EST, 6 minutes earlier.
Area forecast discussion, Jul 29, 8:24 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
924 PM EDT TUE JUL 29 2003
SFC BNDRY RUNS FROM NRN OUTER BANKS TO CNTRL NC. STRONG LOW LVL
CONVERGENCE ALONG THIS BNDRY AND GOOD INSTAB HAS LED TO TSRA THAT
HAVE BEEN PRODUCING VERY HEAVY RAIN OVER INLAND AREAS. APPEARS
ACTVTY FRTHR W IS WEAKENING A BIT BUT STILL WILL LIKELY PRODUCE VERY
HEAVY RAIN OVERNIGHT AS MOVES E ALONG BNDRY. PLAN ON INCREASING POPS
TO LIKELY OVER INLAND LOCATIONS...MHX SOUNDING IS RATHER DRY AND
HIGH CHC WL PROB WORK OK ALONG CST. WL ADD MENTION OF HEAVY RAIN.
MARINE: BUMPED UP SEAS 1 FT WHERE WINDS ARE 10-15 KT BASED ON CURRENT
BOUY REPORTS FROM FPSN7 AND 41025. OTHER THAN THAT CURRENT FCST IS
OK.
.MHX...NONE.
RF/WS
Hazardous weather outlook, Jul 29, 2:56 AM EST, 17 hours 34 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-291300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
356 AM EDT TUE JUL 29 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY
SCATTERED THUNDERSTORMS WILL DEVELOP AND SPREAD EAST AND SOUTH
ACROSS THE REGION TODAY. THESE THUNDERSTORMS WILL BECOME MORE
NUMEROUS THIS EVENING AND OVERNIGHT. WHILE THE THUNDERSTORMS ARE NOT
EXPECTED TO REACH SEVERE LIMITS...SOME MAY PRODUCE LOCALLY HEAVY
RAINS LATE TONIGHT.
THERE IS A MODERATE RISK OF RIP CURRENTS TODAY FROM SURF CITY NORTH
TO CAPE HATTERAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NUMEROUS THUNDERSTORMS WILL PERSIST INTO EARLY WEDNESDAY WITH
LOCALLY HEAVY RAINS POSSIBLE. SCATTERED THUNDERSTORMS ARE POSSIBLE
EACH DAY FROM THURSDAY THROUGH MONDAY...BUT ARE NOT EXPECTED TO
PRODUCE SEVERE WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
MLF
In the hours before
Special weather statement, Jul 29, 4:12 PM EST, 4 hours 18 minutes before
NCZ029-044>047-079>081-091>094-292230-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
512 PM EDT TUE JUL 29 2003
...STRONG THUNDERSTORMS OVER EASTERN NORTH CAROLINA...
THROUGH 630 PM SCATTERED STRONG THUNDERSTORMS OVER EASTERN NORTH
CAROLINA WILL CONTAIN DEADLY CLOUD TO GROUND LIGHTNING STRIKES AND
HEAVY DOWNPOURS THAT COULD PRODUCE RAINFALL AMOUNTS OF 2 INCHES
AN HOUR. MOTORISTS ARE URGED TO DRIVE WITH CAUTION AS THERE WILL
BE PONDING OF WATER ON ROADWAYS. PEOPLE THAT LIVE IN FLOOD PRONE
AREAS SHOULD BE ALERT FOR RISING WATER LEVELS IF YOU RECEIVE ANY
THUNDERSTORMS THIS EVENING.
WHAT LITTLE MOVEMENT THERE IS APPEARS TO BE NORTHEAST AT 5 TO
10 MPH. THE GREATEST CONCENTRATION OF STORMS WILL BE OVER MARTIN
COUNTY EAST TO TYRRELL COUNTY. ANOTHER CLUSTER OF STORMS WILL BE
OVER NORTHERN JONES COUNTY AND WESTERN CRAVEN COUNTY.
12
Special weather statement, Jul 29, 5:30 PM EST, 3 hours before
NCZ029-044>046-080-081-091>094-292330-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
630 PM EDT TUE JUL 29 2003
...LIGHTNING AND TORRENTIAL RAINS OVER PARTS OF EASTERN NORTH
CAROLINA...
SCATTERED STRONG THUNDERSTORMS PRODUCING DEADLY LIGHTNING AND
TORRENTIAL DOWNPOURS OVER EASTERN NORTH CAROLINA WILL MOVE
SLOW AND ERRATIC THROUGH 730 PM. DOPPLER RADAR HOURLY RAINFALL
ESTIMATES FROM 2 TO 3 INCHES HAVE OCCURRED WITH SOME OF THESE
STORMS. THE AREA WITH THE STRONGEST STORMS WILL BE OVER
BEAUFORT COUNTY SOUTH OF A LINE FROM WASHINGTON TO BELHAVEN.
DUE TO THE DOWNPOURS, PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS CAN BE EXPECTED.
12
Special weather statement, Jul 29, 7:30 PM EST, 1 hour before
NCZ029-044-079-090-091-300130-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
830 PM EDT TUE JUL 29 2003
...TORRENTIAL DOWNPOURS OVER COASTAL PLAIN...
A LINE OF THUNDERSTORMS WITH TORRENTIAL DOWNPOURS UP TO 3 TO 4
INCHES AN HOUR WILL AFFECT THE COASTAL PLAIN OF EASTERN NORTH
CAROLINA. FREQUENT DEADLY LIGHTNING STRIKES WILL ALSO ACCOMPANY
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ESPECIALLY BE ALERT AT
NIGHT AND IF WATER COVERS THE ROADWAY USE AN ALTERNATIVE ROUTE TO
REACH YOUR DESTINATION. IF THE CURRENT RAINFALL RATES PERSIST
A FLASH FLOOD WARNING MAY BE NECESSARY FOR GREENE COUNTY.
THE HEAVIEST RAINFALL WILL OCCUR OVER THE NORTH PART OF DUPLIN
COUNTY EXTENDING NORTH TO THE WESTERN PART OF PITT COUNTY.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE
FOR THE LATEST WEATHER INFORMATION.
WS
Special weather statement, Jul 29, 8:30 PM EST, 0 minutes before
NCZ029-044-079-091-300230-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
930 PM EDT TUE JUL 29 2003
THUNDERSTORMS WITH HEAVY DOWNPOURS WILL LIFT NORTH AROUND 10 MPH
ACROSS THE COASTAL PLAIN. MOST OF THE THUNDERSTORMS WILL OCCUR
ACROSS THE NORTH PART OF LENOIR COUNTY TO THE WESTERN HALF
OF MARTIN COUNTY. DOPPLER RADAR ESTIMATED RAINFALL OF 3 TO 4 INCHES
FROM 830 PM TO 930 PM ACROSS THE EXTREME NORTH PART OF LENOIR
COUNTY AND THE SOUTH PART OF GREEN COUNTY. MOTORISTS CONTINUE
TO BE ALERT FOR PONDING OF WATER ON THE ROADWAYS AND FLOODING
OF LOW LYING AREAS. DO NOT DRIVE WHERE WATER COVERS THE ROADWAY
BECAUSE YOU CAN NOT KNOW THE DEPTH OF THE WATER.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE
FOR THE LATEST WEATHER INFORMATION.
WS
Flash Flood, Greene
- When
- July 29, 8:30 PM EST to 9:00 PM EST
- Where
- Greene County, West Central Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.485, -77.676 (the zone’s center; the record gives no point)
Greene county 911 center reported one foot of water over Highway 13 west of Snowhill.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in North Carolina, July 29, 20033 deaths · 1 injured · $30,000 · 1 event
- Heat in Nevada, July 29, 20031 death · 1 event
- Hail and Damaging Winds in Oklahoma, July 29 to 30, 2003$1.2 million · 1.75 in hail · 17 events
- Damaging Winds in Arizona, July 29, 2003$200,000 · 56 kt wind · 3 events
- Flash Flooding in North Carolina, July 29, 2003$100,000 · 5 events
- Damaging Wind and Lightning Strike in North Carolina, July 29, 2003$55,000 · 50 kt wind · 3 events
- Flash Flood and Damaging Wind in Arizona, July 29, 2003$50,000 · 53 kt wind · 2 events
- Heavy Rain in California, July 29, 2003$45,000 · 1 event
- Hail and Damaging Winds in South Dakota, July 29, 20031.75 in hail · 24 events
- Lightning Strike in Florida, July 29, 2003$30,000 · 1 event
- Hail and Damaging Winds in Minnesota, July 29, 20031 in hail · 21 events
- Flash Flood in Arizona, July 29, 2003$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369572.